Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Hastings, NE

March 13, 20194 counties in Nebraska

NWS Hastings, NE issued this flash flood warning at Mar 13, 2019, 3:49 PM CDT for 4 counties in Nebraska. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2019, 3:49 PM CDT (20:49 UTC)
Expired
Mar 13, 2019, 11:45 PM CDT
In force
8 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Greeley County, NE, Howard County, NE, Merrick County, NE, Nance County, NE

The radar

The Grand Island radar (KUEX), 128 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WGUS53 KGID 132049
FFWGID
NEC077-093-121-125-140445-
/O.NEW.KGID.FF.W.0004.190313T2049Z-190314T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
349 PM CDT WED MAR 13 2019

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  Greeley County in central Nebraska...
  Nance County in central Nebraska...
  Northern Merrick County in central Nebraska...
  Howard County in central Nebraska...

* Until 1145 PM CDT Wednesday.

* At 343 PM CDT, emergency management reported a surge in water from 
  along the North Loup River near Ord resulting in flash flooding. 
  This water is expected to travel downstream affecting areas along 
  the Loup river in Greeley, Howard, Nance and Merrick counties 
  through the evening hours. More than one inch of rain has already 
  fallen across much of this area today, and additional rainfall 
  this afternoon and evening will only worsen conditions. As a 
  result, additional flash flooding is expected across these 
  counties this afternoon and evening as rainfall accumulates on top 
  of already saturated and frozen soils draining into already 
  swollen rivers and creeks.

* Some locations that will experience flooding include...
  Greeley, St. Paul, Fullerton, Genoa, Spalding, Palmer, Scotia,
  Wolbach, Elba, Belgrade, Farwell, Cotesfield and Cushing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4148 9829 4148 9810 4151 9804 4153 9771
      4131 9770 4116 9828 4116 9875 4174 9875
      4174 9829

$$

Rossi
1 follow-up statement
565 
WGUS73 KGID 132052
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
352 PM CDT WED MAR 13 2019

NEC077-093-121-125-140445-
/O.CON.KGID.FF.W.0004.000000T0000Z-190314T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greeley NE-Nance NE-Merrick NE-Howard NE-
352 PM CDT WED MAR 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
WEDNESDAY FOR GREELEY...NANCE...NORTHERN MERRICK AND HOWARD
COUNTIES...

At 351 PM CDT, emergency management reported a surge in water along 
the North Loup River near Ord resulting in flash flooding. This 
water is expected to travel downstream affecting areas along the 
Loup river in Greeley, Howard, Nance and Merrick counties through 
the evening hours. More than one inch of rain has already fallen 
across much of this area today, and additional rainfall this 
afternoon and evening will only worsen conditions. As a result, 
additional flash flooding is expected across these counties this 
afternoon and evening as rainfall accumulates on top of already 
saturated and frozen soils draining into already swollen rivers and 
creeks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4148 9829 4148 9810 4151 9804 4153 9771
      4131 9770 4116 9828 4116 9875 4174 9875
      4174 9829

$$

Rossi

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 3:24 PM CDT, 25 minutes earlier.

Area forecast discussion, Mar 13, 3:24 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
324 PM CDT Wed Mar 13 2019

.SHORT TERM...(This evening through Thursday)
Issued at 307 PM CDT Wed Mar 13 2019

The main rain shield has moved to the north of the forecast area
this afternoon. There are some showers that have developed along and
north of the state line. To the south of the state line, there is
some sunshine.

All of this sets things up for the afternoon. The sun in north
central Kansas will create some instability and there will be a
chance for showers and thunderstorms developing in the vicinity of
the surface low and warm front. There is still enough CAPE that
there could be some strong to severe thunderstorms for a time this
afternoon. The window of opportunity is somewhat small with the sun
going down and losing the heating.

The next concern becomes the change over to snow. Models are fairly
consistent this afternoon that the cold air starts to move into the
area around dark tonight, then spreads across the area during the
night. There could be a few patches of freezing rain as the
precipitation changes from rain to snow tonight. With the wind, when
there is snow, there will be blowing snow which will reduce
visibility. The snow will continue through much of the night for
much of the Nebraska portion of the forecast area.

Models are also fairly consistent with the heavier snow ending
during the morning and mainly lighter snow during the afternoon
before coming to an end.

Another consideration will be when the surface low moves through the
forecast area this afternoon and evening, the winds will turn to the
north or northwest and start to increase. Winds at 850mb are 50 to
65 knots this evening and into Thursday. Expect very windy
conditions across the area through Thursday. The wind will cause
areas of blowing snow in the area with the greatest snowfall.

.LONG TERM...(Thursday night through Wednesday)
Issued at 307 PM CDT Wed Mar 13 2019

The snow should have ended during the afternoon Thursday but a
couple of the models continue to have some light precipitation
nearby Thursday night. Expect that at most, there will only be some
flurries for the majority of the area and ending early in the
evening. The skies should be clearing during the night. Winds are
expected to be breezy through the night.

Friday through Monday is expected to be a dry period. There will be
a surface high that moves through the area and temperatures are
expected be around normal for this time of year.

The next upper level wave will affect the area Monday night into
Wednesday. There could be some on and off precipitation. With the
temperatures warmer during the day and cooler at night it could be
some rain and snow at times.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1224 PM CDT Wed Mar 13 2019

The main rain shield has moved out, but there will be showers
developing this afternoon. Precipitation will mix with or change
to snow during the evening, and could be done toward the end of
the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning from 2 AM to 10 PM CDT Thursday for NEZ041-
     047>049-062>064-075>077-085>087.

     Winter Weather Advisory from 2 AM to 10 PM CDT Thursday for
     NEZ041-047>049-062>064-075>077-085>087.

     Winter Storm Warning from 10 PM this evening to 10 PM CDT
     Thursday for NEZ039-040-046-060-061-072>074.

     High Wind Warning from 10 PM this evening to 10 PM CDT Thursday
     for NEZ082>084.

     Winter Weather Advisory from 10 PM this evening to 10 PM CDT
     Thursday for NEZ082>084.

KS...High Wind Warning from 2 AM to 10 PM CDT Thursday for KSZ007-019.

     Winter Weather Advisory from 2 AM to 10 PM CDT Thursday for
     KSZ007.

     High Wind Warning from 10 PM this evening to 10 PM CDT Thursday
     for KSZ005-006-017-018.

     Winter Weather Advisory from 10 PM this evening to 10 PM CDT
     Thursday for KSZ005-006.

&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...JCB
Hazardous weather outlook, Mar 13, 3:36 PM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
336 PM CDT Wed Mar 13 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
336 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Through Tonight.

A powerful storm system will continue to promote multiple weather
concerns.

South central Nebraska is in Flood warning or Flash Flood
Warnings. Please see the latest flood products for information.

Thunderstorms remain possible through early this evening across
the area. While most storms should not be severe, there is a
Marginal Risk that a few strong to severe storms could develop
mainly through 8 PM. Should this occur, the main threats would
include hail to around quarter size and wind gusts to around 60
MPH. A brief tornado cannot be completely ruled out, but this is
considered a very small possibility.

In addition today, south-southeast winds will become fairly
strong in north central Kansas, with sustained speeds around 30
MPH and gusts of 40 to 50 MPH.

Late tonight into Thursday, rain will change to snow from west
to east. Total snow accumulations through Thursday of generally
1 to 3 inches are expected across most of the outlook area. No
matter how much snow falls, significant visibility reductions are
likely, as the entire outlook area will observe intense northwest
winds, gusting to around 65 MPH. As a result of these snow and
high wind concerns, the entire outlook area is under a
combination of Winter Storm Warnings, Winter Weather Advisories
and High Wind Warnings. Please refer to these statements for more
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday into Thursday evening, the entire outlook area remains
under a combination of Winter Storm Warnings, Winter Weather
Advisories and High Wind Warnings. Please refer to these
statements for more information.

Flooding of various rivers, streams and low-lying areas will
continue through Thursday, and perhaps for a few days beyond
that, until water levels subside.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but any
reports of flooding, severe thunderstorm activity, or snow totals
would be appreciated over the next few days.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Mar 13, 11:28 AM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1128 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY RAIN       GREELEY                 41.55N 98.53W
03/13/2019  M2.20 INCH       GREELEY            NE   CO-OP OBSERVER

            STORM TOTAL AT OF 11:15AM. 6 INCHES OF SNOW
            DEPTH MELTED WITH RAINFALL THIS MORNING.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:53 PM CDTAreal Flood AdvisoryGIDGreeley13 hr
Mar 13, 4:33 AM CDTWinter Storm WarningGIDAdams, Buffalo, Clay, Dawson, Gosper, Greeley and 9 more17 hr
Mar 13, 4:33 AM CDTWinter Weather AdvisoryGIDAdams, Clay, Fillmore, Franklin, Furnas, Hall and 10 more25 hr
Mar 13, 7:25 AM CDTRiver Flood WarningGIDBuffalo, Sherman5 days
Mar 13, 7:57 AM CDTAreal Flood WarningGIDHoward119 min
Mar 13, 8:26 AM CDTAreal Flood WarningGIDBuffalo, Sherman75 min
Mar 13, 8:35 AM CDTRiver Flood WarningGIDNance54 hr
Mar 13, 8:37 AM CDTRiver Flood WarningGIDNance3 days
Mar 13, 8:48 AM CDTRiver Flood WarningGIDBuffalo4 days
Mar 13, 8:48 AM CDTRiver Flood WarningGIDBuffalo, Hall, Howard4 days
Mar 13, 9:08 AM CDTAreal Flood WarningGIDBuffalo81 min
Mar 13, 9:09 AM CDTRiver Flood WarningGIDHoward37 hr
Mar 13, 9:38 AM CDTAreal Flood WarningGIDGreeley, Sherman, Valley53 min
Mar 13, 9:43 AM CDTAreal Flood WarningGIDDawson49 min
Mar 13, 9:49 AM CDTRiver Flood WarningGIDClay, Nuckolls3 days
Mar 13, 9:54 AM CDTAreal Flood WarningGIDHoward, Merrick, Nance, Polk38 min
Mar 13, 10:01 AM CDTAreal Flood WarningGIDClay, Fillmore32 min
Mar 13, 10:07 AM CDTRiver Flood WarningGIDNance46 hr
Mar 13, 10:20 AM CDTRiver Flood WarningGIDHall, Hamilton, Merrick4 days
Mar 13, 10:25 AM CDTAreal Flood WarningGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more54 hr
Mar 13, 10:33 AM CDTRiver Flood WarningGIDHoward3 days
Mar 13, 10:56 AM CDTFlash Flood WarningGIDNance5 hr
Mar 13, 10:59 AM CDTFlash Flood WarningGIDValley4 hr
Mar 13, 2:22 PM CDTRiver Flood WarningGIDBuffalo5 days
Mar 13, 3:27 PM CDTFlash Flood WarningGIDValley8 hr
Mar 13, 5:17 PM CDTRiver Flood WarningGIDHall8 days
Mar 13, 5:25 PM CDTSpecial Weather StatementGIDBuffalo50 min
Mar 13, 5:44 PM CDTSpecial Weather StatementGIDValley46 min
Mar 13, 6:06 PM CDTFlash Flood WarningGIDSherman62 min
Mar 13, 6:42 PM CDTFlash Flood WarningGIDHoward5 hr

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.